North Dakota, 2019

Damaging Winds in North Dakota, August 5, 2019

August 5, 2019 · NWS FGF · 2 events in 2 counties and zones

The afternoon of August 4th was very hot and humid. Most areas topped out in the 80s, but several locations in the northern Red River Valley made it to around 90 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The afternoon of August 4th was very hot and humid. Most areas topped out in the 80s, but several locations in the northern Red River Valley made it to around 90 degrees. This, along with dew point values around 70 degrees in some areas, made for a very muggy afternoon. By evening, a weak stationary boundary set up from the Lake of the Woods region over into central North Dakota. Thunderstorms finally broke out over northwest and north central North Dakota around midnight. These storms tracked to the east-southeast into the early morning hours of August 5th, mainly affecting the Devils Lake region down into southeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 3:01 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 5, 3:01 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
401 AM CDT Mon Aug 5 2019

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Mon Aug 5 2019

Stalled frontal zone slowly moves south as cold front this morning,
while shortwave trough upstream digging into northwest ND early this
morning moves across our CWA through midday.

Large cluster of showers/storms (MCS) along frontal zone will
continue to drift south and southeast towards better instability
axis and has shown tendency towards being more elevated in nature,
but ahead of frontal zone new updrafts still have upwards of 3000
J/KG MUCAPE to aid redevelopment through this morning. Deep layer
effective shear is impressive (though linear) with values in the
35-50kt range. This instability axis will continue to shift south
and southeast ahead of front and this activity should eventually
move out of our area between 12-15Z this morning with an eventual
weakening trend. Due to elevated nature hail/wind continue to be
favored severe modes. High PWAT and tendency for training along
frontal zone does raise concern for localized flooding especially
in the southern Red River Valley that has had much more precip
over the last 30 days than northern locations.

This afternoon-Tonight: Dry conditions and slightly cooler
temperatures should arrive as post frontal/stable air mass settles
into our CWA. NW flow and increased mixing may allow breezing
conditions to develop with gusts around 25 mph this afternoon. Highs
today will be near seasonal values in the low 80s (a few mid 80s
still possible depending on clearing).

.LONG TERM...(Tuesday through Monday)
Issued at 400 AM CDT Mon Aug 5 2019

Tuesday-Tuesday night: Guidance shows quick recovery ahead of
another shortwave trough moving through southern Canada just
northeast of our CWA. While upper level forcing is less organized we
do see recovery with WAA and models indicated increasing
instability supportive of diurnal shower/thunderstorm development
(maybe even strong/marginally severe). Better deep layer shear lags
behind shortwave further north and east, but there will be
increasing mid level vorticity, so while severe risk isn't high it
can't be ruled out.

Wednesday-Monday: The majority of these periods are highlighted
by dominant northwest flow pattern and after a stronger cold
frontal passage Tuesday night below normal temperatures are
expected at least through Tuesday. Precip chances uncertain due to
progressive pattern and weaker wave passages near our CWA. Ridge
breaks down by this weekend with flow becoming more westerly and
eventually allows a stronger upper trough passage by Sunday or
Monday (variance in model timing). There would be a much
better/organized period of forcing with the advertised
trough/upper low early next week, and potential for increasing
precip and severe chances so it's worth monitoring for impacts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1147 PM CDT Sun Aug 4 2019

Timing from the previous set of TAFs worked out pretty well. Just
stuck in some TEMPO groups for the hours when the best chances for
storms is expected. Think most of the activity should be done by
sometime early to mid Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...DJR
LONG TERM...DJR
AVIATION...Godon
Hazardous weather outlook, Aug 5, 3:25 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
425 AM CDT Mon Aug 5 2019

MNZ001>003-015-022-027>032-040-NDZ024-028>030-038-039-049-052-053-
060930-
West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
425 AM CDT Mon Aug 5 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are tracking across southeast North
Dakota and west central Minnesota this morning, and should push
south of the region by 10AM. A few severe storms are possible with
hail to 1 inch and wind gusts to 60 mph. Locally heavy rain may
also occur and lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong thunderstorms may develop Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this morning.

MNZ004>009-013-014-016-017-023-024-NDZ006>008-014>016-026-027-054-
060930-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Nelson-Grand Forks-
Western Walsh County-
425 AM CDT Mon Aug 5 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms along and south of highway 2
will transition south of the region by 9AM this morning. No
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong thunderstorms may develop Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 5, 3:18 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
418 AM CDT Mon Aug 5 2019

NDZ038-039-049-053-051000-
Richland ND-Ransom ND-Barnes ND-Cass ND-
418 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
BARNES AND NORTHWESTERN RICHLAND COUNTIES UNTIL 500 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lucca, or 19 miles southeast of Valley City, moving southeast at 45
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valley City, Lisbon, Enderlin, Kindred, Tower City, Davenport and
Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern North Dakota.

LAT...LON 4663 9803 4663 9844 4698 9844 4698 9847
      4700 9847 4704 9758 4663 9680 4636 9762
      4631 9803
TIME...MOT...LOC 0917Z 311DEG 41KT 4670 9775

CJ
Special weather statement, Aug 5, 3:30 AM CST, 1 hour before
Special Weather Statement
National Weather Service Grand Forks ND
430 AM CDT Mon Aug 5 2019

MNZ002-003-029-NDZ039-051015-
Clay MN-Norman MN-Wilkin MN-Cass ND-
430 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...SOUTHERN NORMAN...
NORTHWESTERN WILKIN AND EASTERN CASS COUNTIES UNTIL 515 AM CDT...

At 430 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harwood, or 8 miles northwest of Fargo, moving southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Reile's Acres and West Fargo around 435 AM CDT.
  Fargo, North River and Oakport around 440 AM CDT.
  Moorhead, Prairie Rose and Frontier around 445 AM CDT.
  Dilworth, Briarwood and Wild Rice around 450 AM CDT.
  Rustad and Glyndon around 455 AM CDT.

Other locations impacted by this storm include Moorhead Airport,
Casselton Airport and West Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4656 9675 4663 9679 4663 9686 4693 9737
      4722 9691 4722 9620 4664 9639 4645 9656
TIME...MOT...LOC 0930Z 309DEG 36KT 4696 9695

CJ
Special weather statement, Aug 5, 3:49 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
449 AM CDT Mon Aug 5 2019

MNZ003-027-028-030-031-051030-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-
West Otter Tail MN-
449 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...NORTHERN OTTER
TAIL AND BECKER COUNTIES UNTIL 530 AM CDT...

At 449 AM CDT, Doppler radar was tracking a strong thunderstorm over
Westbury, or near Detroit Lakes, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Detroit Lakes, Perham, Pelican Rapids, Hawley, Frazee, Lake Lida and
Lake Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern Minnesota.

LAT...LON 4642 9546 4653 9611 4673 9637 4710 9625
      4708 9517
TIME...MOT...LOC 0949Z 295DEG 43KT 4688 9592

CJ
Special weather statement, Aug 5, 3:58 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
458 AM CDT Mon Aug 5 2019

MNZ003-029-NDZ038-039-049-052-053-051045-
Clay MN-Wilkin MN-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
458 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
WILKIN...RANSOM...SOUTHERN CASS...SOUTHEASTERN BARNES...RICHLAND AND
SARGENT COUNTIES UNTIL 545 AM CDT...

At 458 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leonard to near Straubville. Movement was
southeast at 50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Horace, Lisbon, Enderlin, Gwinner, Kindred, Milnor and Lidgerwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4594 9801 4628 9801 4628 9803 4652 9803
      4690 9734 4671 9666 4647 9649 4593 9713
TIME...MOT...LOC 0958Z 308DEG 43KT 4673 9722 4611 9797

CJ
Special weather statement, Aug 5, 4:21 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
521 AM CDT Mon Aug 5 2019

MNZ024-027-028-030>032-051115-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-
Hubbard MN-West Otter Tail MN-
521 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...NORTHWESTERN
WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES
UNTIL 615 AM CDT...

At 521 AM CDT, Doppler radar was tracking a strong thunderstorm over
Height Of Land Lake, or 12 miles east of Detroit Lakes, moving east
at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Park Rapids, Perham, Frazee, Menahga, Sebeka, Toad Lake and Nevis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4662 9590 4695 9574 4699 9477 4648 9508
TIME...MOT...LOC 1021Z 272DEG 29KT 4686 9559

CJ
Local storm report, Aug 5, 4:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
530 AM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND GST     1 SE GWINNER            46.22N 97.65W
08/05/2019  M53 MPH          SARGENT            ND   AWOS

            AWOS STATION KGWR GWINNER ND AIRPORT.

&&

The radar

The Aberdeen radar (KABR), 116 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sargent

When
August 5, 4:30 AM CST
Where
Sargent County, 0.84 mi NW of Milnor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.260, -97.460

A few large tree branches were blown down.

Thunderstorm Wind, Ransom

When
August 5, 4:40 AM CST to 4:43 AM CST
Where
Ransom County, 0.69 mi S of Mc Leod
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.390, -97.300

Large branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833923, 833924.